Acute Liver Injury after Three Doses of Nitrofurantoin

*Corresponding author: Thejeswi Pujar*, Joy Lee and Siegfried Yu

Abstract

A 56-year-old lady presented to the hospital with 2-day history of flu like symptoms. These had begun within a few hours after starting Nitrofurantoin for urinary tract infection that was prescribed by her primary care doctor. Blood tests upon admission revealed elevated aminotransferase levels with normal bilirubin levels. The medication was stopped, and other causes of hepatitis were investigated. Nitrofurantoin induced idiosyncratic drug-induced liver injury (IDILI) was confirmed by excluding all other causes. Patient’s symptoms and liver enzymes improved the next day and she was discharged. A follow-up on the laboratory’s nine-days later revealed liver enzymes almost back to normal.
Keywords
Nitrofurantoin; Urinary tract infection; Idiosyncratic drug induced liver injury; Acute reversible hepatotoxicity; Flu-like illness; Elevated transaminases.